Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2003, 3:03 AM CDT for Sedgwick County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 3:03 AM CDT (08:03 UTC)
- Expired
- Apr 24, 2003, 4:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 6 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3288 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240803 SVRICT KSC173-240900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 303 AM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 400 AM CDT. * AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF CONWAY SPRINGS...OR ABOUT 24 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CLEARWATER AROUND 305 AM CDT... NEAR GODDARD AROUND 315 AM CDT... NEAR WEST WICHITA AND MID CONTINENT AIRPORT AROUND 320 AM CDT... NEAR MAIZE AROUND 325 AM CDT... NEAR VALLEY CENTER AROUND 330 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 400 AM CDT. LAT...LON 3748 9770 3748 9739 3790 9717 3790 9757 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:06 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Apr 23, 9:06 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 906 PM CDT WED APR 23 2003 WL UPDATE TO MAINLY ADJUST POP WORDING. PROFILERS AND UA ANALYSIS SHOWS SHRA AND TSRA OVER SE KS RELATED TO AN AREA OF STRONG DIFFLUENCE IN THE UPPER LEVELS. THIS AREA OF PRECIP SHUD CONTINUE TO SHIFT EAST THROUGH THE NIGHT. ATTENTION WL THEN TURN TO ANOTHER WAVE WHICH IS NOW KICKING OUT OF SW KS. COLDER AIR ALOFT ASSOCIATED WITH THIS FEATURE WL STEEPEN LAPSE RATES TNGHT. OVER THE NEXT FEW HOURS THIS WAVE WL BE ABLE TO INTERACT WITH THE MAIN 850MB MOISTURE, SO TSRA WL STILL BE A POSSIBILITY, JUST NOT TO CONFIDENT ON COVERAGE. SO WL KEEP POPS IN EVERYWHERE AFTER MIDNIGHT. DROPPED TEMPS SLIGHTLY OVER SE KS, BUT NO MAJOR CHANGES. LAWSON ------------------------------------------------------------------ 340 PM CDT WED APR 23 2003 TNGT: NMRS TSRA CONT MOVG N/NE ACRS MOST OF CWA THIS AFTN & WITH NEW TSRA DVLPG OVER FAR WRN OK JUST E OF SFC-850MB DRY LINE 80-90% POPS JUST- IFIED ALL AREAS. WITH MID-UPR LOW SPINNING OVER ERN CO, DRY LINE TO SURGE E ACRS WRN OK DICTATING EMPHASIS ON 6PM-MID NGT PERIOD ALG WRN CORRIDOR WHERE LWR-MID LVL DRY SLOTTING LIKELY MID NGT-2AM. THU: MID-UPR LOW PROGD TO MOVE E, THEN SE ACRS KS. WITH GREATEST 500-MB HGT FALLS OVER NM PER 12Z ANALYSIS, AM ENTERTAINING THOUGHTS THIS CREATURE MAY ASSUME MORE SE MOVEMENT SOONER THAN MODELS DEPICT. IF THIS SCENARIO MATERIALIZES, DOWNSTAIRS COUNTERPARTS WILL LIKEWISE ASSUME MORE SELY TRACK TO INCR UPSLOPE RA POTENTIAL ACRS CNTRL KS THATLL INCR IN AFTN. PER THIS REASONING, ASSIGNED HIGHEST POPS (50- 60%) TO NE-MOST FOUR COUNTIES. THU NGT: WITH SFC-850MB LOW PROGD TO RESUME EASTERLY TRACK ACRS OK/AR BORDER, BEST SHOT FOR SHRA STILL SLATED FOR NE SECTOR WHERE 30% POP ASSIGNED. FRI: ANY CHC FOR WRAP-ARND SHRA TO BE CONFINED TO ERN CORRIDOR WHERE CLO- SER TO DEPARTING SFC-850MB LOW. ES FCSTID = 4 ICT 55 62 48 64 / 90 50 30 5 HUT 54 61 47 65 / 90 50 20 0 EWK 54 63 47 64 / 90 50 30 5 EQA 55 62 48 64 / 90 50 30 5 WLD 56 64 49 66 / 90 40 20 5 RSL 50 57 44 64 / 80 40 20 0 GBD 50 57 45 64 / 80 40 20 0 SLN 52 60 45 63 / 90 50 30 0 MPR 53 60 46 64 / 90 50 20 5 CFV 58 70 50 64 / 90 40 20 10 CNU 57 69 51 64 / 100 40 30 20 K88 56 68 51 62 / 90 50 30 20 .ICT... KS...NONE.
Hazardous weather outlook, Apr 23, 6:00 PM CDT, 9 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY TONIGHT ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, A FEW VERY ISOLATED STORMS MAY PRODUCE HAIL UP TO THE SIZE OF PENNIES OR A WIND GUST TO AROUND 50 MPH. THIS ACTIVITY WILL DIMINISH FROM WEST TO EAST AFTER SUNDOWN, WITH THUNDERSTORMS CONTINUING OVER SOUTHEAST KANSAS INTO THE NIGHTTIME HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THUNDERSTORMS TODAY WILL DEVELOP AHEAD OF DEEPENING LOW PRESSURE MOVING ACROSS THE SOUTHERN ROCKIES. THIS UPPER LEVEL LOW WILL MOVE EAST ACROSS KANSAS ON THURSDAY. THERE WILL BE ANOTHER CHANCE FOR LOCALLY STRONG TO SEVERE STORMS THURSDAY AFTERNOON ACROSS PORTIONS OF SOUTHEAST KANSAS. ALTHOUGH SHEAR PROFILES WILL BE SOMEWHAT WEAKER, THE ATMOSPHERE WILL BE MORE UNSTABLE, SUPPORTING STRONG UPDRAFTS. THE MAIN RISK ON THURSDAY AFTERNOON WILL BE LARGE HAIL, HOWEVER WIND SHEAR PROFILES MAY BE STRONG ENOUGH TO SUPPORT A FEW SUPERCELL STORMS WITH TORNADOES. LISTEN FOR LATER FORECASTS AND STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ACROSS CENTRAL AND SOUTHEAST KANSAS BY SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY TONIGHT, MAINLY BETWEEN 7 PM AND 1 AM, FOR AREAS WEST OF THE KANSAS TURNPIKE. SPOTTER ACTIVATION IS ALSO POSSIBLE ON THURSDAY AFTERNOON, MAINLY EAST OF A MARION TO EUREKA TO COFFEYVILLE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Apr 24, 3:28 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 47 min |
| Apr 24, 2:26 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 64 min |
| Apr 24, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 54 min |
| Apr 24, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 29 min |
| Apr 24, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.